Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

March 28, 2021Bourbon County, Nicholas County, Kentucky

NWS Louisville, KY issued this special weather statement at Mar 28, 2021, 12:23 AM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 12:23 AM EDT (04:23 UTC)
Expired
Mar 28, 2021, 1:00 AM EDT
In force
37 min
Issued by
NWS Louisville, KY

Counties Bourbon County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS83 KLMK 280423
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
1223 AM EDT Sun Mar 28 2021

KYZ042-043-280500-
Bourbon-Nicholas-
1223 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT BOURBON AND NICHOLAS COUNTIES...

At 1222 AM EDT, a strong thunderstorm was located between Lexington 
and Paris, moving northeast at 55 mph.

Half inch hail is possible with this storm. Pea sized hail was 
reported in Lexington.

Locations impacted include...
Paris, Carlisle, Millersburg, Blacks Crossroads, Hutchison,
Ellisville, Stony Point, Clintonville, Currentsville, and Barefoot.

If outdoors, seek shelter inside a building.

LAT...LON 3807 8425 3807 8428 3809 8432 3808 8433
      3811 8438 3816 8438 3818 8436 3820 8437
      3846 8410 3843 8400 3842 8400 3844 8397
      3842 8395 3836 8392 3836 8389 3835 8390
      3836 8387 3834 8386 3834 8384
TIME...MOT...LOC 0422Z 227DEG 46KT 3820 8427 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 27, 10:38 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 27, 10:38 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1038 PM EDT Sat Mar 27 2021

...Updated Mesoscale Discussion...

.Mesoscale Update...
Issued at 1035 PM EDT Sat Mar 27 2021

The convection along the cold front in MO/IL/IN has had some surges
and fluctuations in strength, but over the last 30 minutes or so,
regional radars have shown signs of cores weakening aloft across
most of the line in IL/MO. High-res guidance implies that this line
should steadily weaken as it approaches from the west, but we may
see additional cellular convection fire off ahead of it. Overall
environment is quite strong with shear though very limited with
instability, but there may be enough CAPE to support some strong to
isolated severe storms as it pushes through. Think the strong/severe
storm threat with that line will be mainly confined to southern IN
and northern KY as convective debris with storms across TN/AR will
likely negatively impact mid-level lapse rates for ongoing
showers/storms in southern IL and eastern MO.

Meanwhile, the convection to our south will begin moving into
southern KY here shortly. The 00z sounding from OHX revealed quite a
bit of stable air in the lowest ~5kft, and recent high-res CAMs
suggest that we won't see much air mass recovery across northern TN
and southern KY for much of the overnight hours. As a result, think
our wind/tornado severe chances across southern KY have diminished
quite a bit, and unless we see a big surge of warmer air and
dewpoints ahead of developing convection it seems unlikely it would
become surface based. The bigger concern with convection overnight
across southern KY will be flash flooding. Still appears that areas
within the flash flood watch will see one to three inches of rain
with locally higher amounts. The KY mesonet shows our southern tier
of KY counties within the flash flood watch have already seen a half
inch to nearly an inch of rain so far today. 1/3hr FFG across
portions of Lake Cumberland are in the 1.5-2" range, so if the
forecast amounts verify, we are likely to have some flooding issues
early tomorrow morning.

Issued at 655 PM EDT Sat Mar 27 2021

Monitoring two areas of convection at this hour that will have
impacts for the overnight period. The first is along an old
stationary front/outflow boundary that stretches from northeastern TX
into northern TN. The second is along a cold front currently
stretching from central IL into southeastern OK.

Showers and storms along the stationary front/outflow boundary have
already drifted into southern KY at this hour. A quick look at the
environment/mesoanalysis reveals that instability is at a relative
minimum along and east of I-65, while it increases steadily as you
head west. This is largely due in part to weaker mid level lapse
rates from clouds/convective debris earlier in the day that drifted
into central/eastern Kentucky. Storms that have also pushed east of
the I-65 corridor in southern Kentucky have also tended to weaken
and fall apart, which makes sense given the lack of 'fuel' storms
have to work with to the east.

Over the next several hours, we will see showers and storms increase
in coverage as they fire off along the stationary front/outflow
boundary to our south. Latest high-res model runs have shown a
slight northern trend with the heaviest QPF axis, and now have it
crossing into portions of south-central and eastern Kentucky. The
flash flood watch was expanded earlier in the day to account for
this potential, and so far looks good. Will monitor for any westward
expansion if trends continue, though think it's current placement
will handle the bulk of things.

The severe weather threat remains complicated overnight. As the cold
front approaches from the west, we could see instability slightly
increase across the region as a +50kt LLJ noses into western and
central Kentucky and increases low level moisture/Td's. But, it's
possible that convection to our south in TN/AR/AL could disrupt some
of that moisture transport northward and hamper storms currently
along the cold front. Some of the latest HRRR runs show this
scenario playing out with the convection along the cold front
weakening as it pushes into southern IN and central KY due to very
weak instability. Perhaps a more concerning signal to watch will be
near the Lake Cumberland region, where an organized cluster or line
of storms coming out of TN with access to limited instability but a
lot of shear could result in a low-end wind and tornado threat.

In summary, think the best chances for flooding and severe weather
will be across southern KY tonight into early tomorrow morning,
though portions of central KY and southern IN could see some
isolated strong to severe storms as well. Most activity looks to
push east of the region by sunrise.

&&

.Short Term...(This evening through Sunday)
Issued at 250 PM EDT Sat Mar 27 2021

...Slight Risk for Severe Storms Tonight...

Low pressure is analyzed over eastern Iowa this afternoon, and a
warm front remains draped across the Tennessee Valley. Persistent,
moderate isentropic lift and moisture transport across this boundary
has fueled numerous showers and storms across TN today. The
persistent convection has produced 0.50-1.00 inches of rain across
southern KY, including some areas with relatively low FFG (<2" in 3
hours). Given the arrival of record PW values tonight and the
likelihood of additional convection, will expand the Flash Flood
Watch slightly.

The sprawling convection across TN certainly seems to be impeding
destabilization to the north over central KY. Occasional
precipitation, plenty of clouds, and rain-cooled outflow pushing
north will likely continue to affect the northward extent of
appreciable CAPE this afternoon and evening. HRRR and other hi-res
models keep convection to a minimum over central KY through sunset.

Tonight, a positively-tiled upper level trough swings over the Upper
Midwest and mid-Mississippi Valley. This finally helps induce a
stronger low-level response by 06-12z Sunday with sfc cyclogenesis
over Michigan. The southwesterly LLJ steadily increases in intensity
this evening and overnight ahead of the approaching trough.
Currently have 30 kts at 850 mb over Mississippi and southwest TN,
but values of 40-50 kts will develop over the area by 03-06z
tonight.

Between 00-03z this evening, the best chance for scattered storms is
in southern KY within the warm conveyor belt. Around and after
midnight, convection will increase in coverage as the cold front
begins to approach from the west. A narrow plume of MLCAPE >= 500
J/kg seems probable ahead of the cold front, but the degree of
destabilization remains the biggest limiting factor in the overall
severe threat. A high shear, low CAPE environment will likely emerge
ahead of a quasi-linear convective system with damaging winds as the
primary threat. There is also a risk for QLCS tornadoes, which are
typically very quick to develop and as quick to dissipate. The main
time frame of concern is roughly 11 pm - 6 am EDT, but instability
may already be nil by 6 pm (depending on prior development and
evolution upstream). Still like the Slight Risk from SPC, and it's
more of a Marginal threat from Lexington northward in the Bluegrass
region where moisture return and destabilization are both weaker.

Showers continue over the eastern forecast area Sunday morning, with
dry conditions expected area-wide in the afternoon. Sunday looks
windy and cool with temperatures generally in the 50s.

.Long Term...(Sunday night through Saturday)
Issued at 235 PM EDT Sat Mar 27 2021

To start the extended period, expect to find upper level trough
exiting off to the east as upper level ridging moves across the
central CONUS. At the surface, area of high pressure will drift
across the OH Valley Monday and move just off the East Coast by
Tuesday morning. Mostly dry weather will prevail Monday and most of
Tuesday. High temperatures on Monday will remain in the upper 50s to
lower 60s and then warm into the upper 60s and lower 70s for Tuesday
as we move into deeper southerly flow on the backside of the high.

By Tuesday evening, a large upper trough will be progressing across
the central CONUS with an associated surface low rotating northward
into the Hudson Bay. Expect trailing N-S oriented cold front to push
through the OH Valley Tuesday night into Wednesday, bringing
increasing chances for precipitation. Compared to tonight's system,
the influx of moisture ahead of the front Tuesday night is expected
to be weaker, with PWATs currently progged to top out in the 1.0 -
1.2 inch range. GEFS and EPS members suggest QPF values ranging from
T - 1.0 inch across the area with mean values in the 0.2 - 0.4 inch
range which corresponds well with WPC QPF.

In the wake of the cold front, surface high pressure will build in
from the northwest and dominate our weather through the end of the
work week. WPC Cluster Analysis shows good agreement between models
on this with all four clusters suggesting dry conditions for
Thursday and Friday. Temperatures will remain cooler on Thursday
under steady northerly flow and CAA, with highs topping out in the
40s. Additionally, low temperatures Thursday and Friday morning are
forecast to drop into the 20s and may see some frost. Temperatures
will then gradually moderate into the weekend with highs reaching
into the 60s again by Saturday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 658 PM EDT Sat Mar 27 2021

A cold front will move through the region overnight, and
showers/storms are expected to form ahead of it. Cigs/Vis will
likely drop into the MVFR range with isolated instances of LIFR/IFR
in heavier showers/storms. Gusty, variable winds are also possible
within the vicinity of thunderstorms. The precipitation should push
east of the region after sunrise, but MVFR cigs will persist into
the early afternoon hours before finally beginning to lift and break
up.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch through Sunday morning for KYZ073>078-081-082.

&&

Mesoscale...DM
Short Term...EBW
Long Term...JML
Aviation...DM
Hazardous weather outlook, Mar 27, 3:33 PM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
333 PM EDT Sat Mar 27 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>072-281945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, and Providence
333 PM EDT Sat Mar 27 2021 /233 PM CDT Sat Mar 27 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are in the forecast for this evening across
southern Kentucky. The stronger storms will produce brief heavy rain
as well as gusty winds. Hail is also possible will the strongest
storms.

Tonight...coverage of showers and storms will increase areawide. The
stronger storms could bring isolated damaging wind gusts, hail, and
possibly a tornado or two...in additional to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather as well as flooding today
and tonight.

KYZ073>078-081-082-281945-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Scottsville, Glasgow, Tompkinsville,
Edmonton, Columbia, Jamestown, Burkesville, and Albany
233 PM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SUNDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are in the forecast for this evening across
southern Kentucky. The stronger storms will produce brief heavy rain
as well as gusty winds. Hail is also possible will the strongest
storms.

Tonight...coverage of showers and storms will increase areawide. The
stronger storms could bring isolated damaging wind gusts, hail, and
possibly a tornado or two...in additional to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather as well as flooding today
and tonight.

EBW/JML

In the hours before

Special weather statement, Mar 27, 7:06 PM EDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
606 PM CDT Sat Mar 27 2021

KYZ070-072-272330-
Logan-Simpson-
606 PM CDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND NORTHWESTERN
SIMPSON COUNTIES...

At 606 PM CDT, a strong thunderstorm was located 9 miles southwest of
Russellville, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Russellville, Auburn, Dennis, South Union, Lickskillet, Gasper, Cave
Springs, Middleton, Oakville and Old Volney.

LAT...LON 3676 8706 3676 8705 3679 8706 3698 8670
      3677 8661 3669 8706
TIME...MOT...LOC 2306Z 249DEG 41KT 3673 8699

CG
Special weather statement, Mar 27, 7:24 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
624 PM CDT Sat Mar 27 2021

KYZ074-280000-
Barren-
624 PM CDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARREN COUNTY...

At 623 PM CDT, a strong thunderstorm was located 12 miles north of
Scottsville, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Glasgow, Pritchardsville, Finney, Lecta, Bristletown and Haywood.

LAT...LON 3693 8614 3692 8615 3691 8615 3691 8616
      3692 8617 3693 8616 3694 8617 3694 8616
      3705 8583 3693 8579 3690 8614
TIME...MOT...LOC 2323Z 256DEG 36KT 3692 8612

CG
Special weather statement, Mar 27, 7:32 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
632 PM CDT Sat Mar 27 2021

KYZ070>072-280000-
Warren-Logan-Simpson-
632 PM CDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LOGAN...NORTHERN
SIMPSON AND SOUTHWESTERN WARREN COUNTIES...

At 632 PM CDT, a strong thunderstorm was located 7 miles east of
Russellville, moving east at 45 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Auburn, Woodburn, Dennis,
Rich Pond, Rockfield, South Union and Matlock.

LAT...LON 3678 8682 3686 8686 3702 8649 3682 8639
TIME...MOT...LOC 2332Z 249DEG 39KT 3684 8676

DM
Special weather statement, Mar 27, 9:43 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
943 PM EDT Sat Mar 27 2021

KYZ064-065-077-280215-
Taylor-Adair-Green-
943 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT GREEN...CENTRAL TAYLOR AND
NORTHERN ADAIR COUNTIES...

At 942 PM EDT/842 PM CDT/, a strong thunderstorm was located near
Greensburg, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Campbellsville, Greensburg, Little Barren, Donansburg, Arista,
Coburg, Fry, South Campbellsville, Romine and Grab.

LAT...LON 3711 8554 3712 8560 3712 8563 3718 8569
      3724 8568 3746 8533 3721 8513 3711 8553
TIME...MOT...LOC 0142Z 245DEG 41KT 3722 8552

DM
Special weather statement, Mar 28, 12:23 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1223 AM EDT Sun Mar 28 2021

KYZ042-043-280500-
Bourbon-Nicholas-
1223 AM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT BOURBON AND NICHOLAS COUNTIES...

At 1222 AM EDT, a strong thunderstorm was located between Lexington
and Paris, moving northeast at 55 mph.

Half inch hail is possible with this storm. Pea sized hail was
reported in Lexington.

Locations impacted include...
Paris, Carlisle, Millersburg, Blacks Crossroads, Hutchison,
Ellisville, Stony Point, Clintonville, Currentsville, and Barefoot.

If outdoors, seek shelter inside a building.

LAT...LON 3807 8425 3807 8428 3809 8432 3808 8433
      3811 8438 3816 8438 3818 8436 3820 8437
      3846 8410 3843 8400 3842 8400 3844 8397
      3842 8395 3836 8392 3836 8389 3835 8390
      3836 8387 3834 8386 3834 8384
TIME...MOT...LOC 0422Z 227DEG 46KT 3820 8427

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:43 PM EDTSpecial Weather StatementLMKGreen, Taylor32 min
Mar 28, 12:34 AM EDTAreal Flood AdvisoryLMKClinton, Cumberland, Monroe3 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.